I have been taking antidepressants for many years. Currently on Bupropion(150mg) & Fluoxetine(20mg).This dose was worked out between myself & my psychiatrist at the Montreal General Hospital’s Addictions Centre.I am an alcoholic ,was at Bellwood Rehab(Toronto)in 2006,with follow-up at the addictions centre for 18mths .
My prescription for these meds has been transferred to my GP, who’s known me for about 25years.

I went to see her the other week for help with my lack of libido.
I’ve been married for over 30 years. For the past several years, I’ve had no interest in sex with my husband. I can’t even pretend to want it – if I force myself to do it, I want it to be over as quickly as possible.I don’t want to be touched. Naturally, this is not good for our relationship.

My doctor told me it was due to my meds.She said I should NOT stop taking them.I thought she’d be able to prescribe something for me that would help me respond sexually.But she just said I should try & be more loving & create a good atmosphere for us to have sex.I could hardly believe this…..she’s usually very open & sensitive. Perhaps there’s no hope,then?

But I feel an awful emptiness at the loss of my sexuality, a grief, almost.I can easily imagine how my husband must feel,as well.He never tries to force me into sex but I know it makes him very sad & sometimes irritable, as it does me.

I’d just like to get back some intimacy ,some closeness & trust,& so would he, I know.I’d just like a little contentedness in the simple things of life.I have good friends in AA & enjoy meetings.I get out & about & do volunteer work at a Fair-Trade store.There’s plenty to occupy me ….my life’s not empty.

BUT this is gnawing at me & making me so sad.I read on this site about a testosterone patch which might help.Are there any other medications that could help?I would welcome any suggestions, please.
It would be so nice to have a little closeness with my spouse.I’ve never been madly in love with him, but we’ve had a reasonably good sex life over the years . Is there any hope of solving this issue?Should I go back to my GP & ask for help again?

Thank you so much for your attention to my problem.

A: With all due respect to your PCP, I think you need to go back to your psychiatrist. Psychiatrists specialize in psychotropic medications. PCPs are generalists. However well your PCP knows you, she probably doesn’t have the time to study all the issues about psychiatric medications.

There are some reports that Viagra can be helpful to women who experience sexual side effects when taking antidepressants. Talk to your psychiatrist about whether you are a candidate for this type of treatment. I’m a psychologist, not an M.D. so that’s as much as I feel qualified to say. There may also be other options you can explore.

I wish you well.
Dr. Marie

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 14 Jun 2009

APA Reference
Hartwell-Walker, D. (2009). Can I be on an antidepressant and have a libido too?. Psych Central. Retrieved on November 28, 2014, from http://psychcentral.com/ask-the-therapist/2009/06/14/can-i-be-on-an-antidepressant-and-have-a-libido-too/